Case Studies

The following case study presentations, prepared by Dragana Skokovic
Sunjic RPh and Dr. David Mack, are a guide to your use of probiotics for specific medical conditions.
The patients profiled here are fictitious.

Antibiotic-associated diarrhea

 

Meet Marc, aviation executive

  • 55-year-old professional male, recently diagnosed with acute infectious bronchitis,
  • He has previously experienced diarrhea when taking antibiotics, and it occurs again and prescribed ciprofloxacin 500 mg BID for 10 days
  • His job requires him to travel frequently and he is looking for quick relief of his symptoms

Antibiotic-Associated Diarrhea (AAD)

The incidence of AAD is high. It results from the disturbance or destruction of the indigenous microbiota and sometimes the resultant excessive growth of bacteria like C. difficile. Onset may be at initiation of therapy and continue for up to two months following the end of antibiotic treatment.84,85

Almost all antibiotics disturb the colonization of gastrointestinal microbes, resulting in diarrhea.

Probiotics are believed to reduce the risk of antibiotic-induced superinfections in the gut, by secreting antibacterial substances that lower pathogenic bacterial population.

Adding probiotics may prevent the symptoms of AAD.